Alert archive / Hawaii / Wind Advisories in 2013
Wind Advisory 56, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Oct 19, 2013, 4:43 AM HST for Hawaii County, Hawaii. It was in force for 47 hr.
The area
The counties it named.
The facts
- Issued
- Oct 19, 2013, 4:43 AM HST (14:43 UTC)
- Expired
- Oct 21, 2013, 3:19 AM HST
- In force
- 47 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 14:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 2.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 306 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 812 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
394 WWHW70 PHFO 191443 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 443 AM HST SAT OCT 19 2013 ...WIND ADVISORY FOR BIG ISLAND SUMMITS THROUGH 6 PM TODAY... .AN UPPER ATMOSPHERIC TROUGH NEAR THE BIG ISLAND IS PRODUCING STRONG WEST WINDS OVER THE BIG ISLAND SUMMITS. THE TROUGH IS EXPECTED TO MOVE EAST TONIGHT AND SUNDAY...ALLOWING WINDS TO GRADUALLY SUBSIDE. HIZ028-200345- /O.NEW.PHFO.WI.Y.0056.131019T1443Z-131020T0400Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 443 AM HST SAT OCT 19 2013 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. * WINDS...WEST 40 TO 50 MPH WITH LOCALIZED GUSTS OVER 60 MPH. * TIMING...THROUGH TODAY. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ BIRCHARD
4 follow-up statements
970 WWHW70 PHFO 200137 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 337 PM HST SAT OCT 19 2013 ...WIND ADVISORY FOR BIG ISLAND SUMMITS THROUGH 6 AM SUNDAY... .A TROUGH ALOFT WILL PRODUCE STRONG WEST WINDS OVER THE BIG ISLAND SUMMITS. THE TROUGH IS EXPECTED TO MOVE FAR ENOUGH NORTHEAST ON SUNDAY TO ALLOW WINDS TO GRADUALLY SUBSIDE. HIZ028-201430- /O.EXT.PHFO.WI.Y.0056.000000T0000Z-131020T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 337 PM HST SAT OCT 19 2013 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST SUNDAY... * WINDS...WEST 45 TO 55 MPH WITH LOCALIZED GUSTS TO 60 MPH AT ELEVATIONS ABOVE 10000 FT. * TIMING...THROUGH EARLY SUNDAY MORNING. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING AND WALKING DIFFICULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF POSSIBLE...POSTPONE TRAVEL TO THE SUMMITS UNTIL THE WINDS SUBSIDE. && $$ DONALDSON
058 WWHW70 PHFO 201310 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 310 AM HST SUN OCT 20 2013 ...WIND ADVISORY FOR BIG ISLAND SUMMITS THROUGH 6 PM TODAY... .A TROUGH ALOFT WILL PRODUCE STRONG WEST WINDS OVER THE BIG ISLAND SUMMITS. THE TROUGH IS EXPECTED TO MOVE FAR ENOUGH NORTHEAST ON TONIGHT TO ALLOW WINDS TO GRADUALLY SUBSIDE. HIZ028-210215- /O.EXT.PHFO.WI.Y.0056.000000T0000Z-131021T0400Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 310 AM HST SUN OCT 20 2013 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM HST THIS EVENING. * WINDS...WEST 30 TO 45 MPH WITH LOCALIZED GUSTS TO 55 MPH AT ELEVATIONS ABOVE 10000 FT. * TIMING...THROUGH EARLY THIS EVENING. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING AND WALKING DIFFICULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF POSSIBLE...POSTPONE TRAVEL TO THE SUMMITS UNTIL THE WINDS SUBSIDE. && $$ FOSTER
354 WWHW70 PHFO 210149 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 349 PM HST SUN OCT 20 2013 ...WIND ADVISORY FOR BIG ISLAND SUMMITS THROUGH 6 AM MONDAY... .A TROUGH ALOFT WILL PRODUCE STRONG WEST WINDS OVER THE BIG ISLAND SUMMITS. THE TROUGH IS EXPECTED TO MOVE FAR ENOUGH NORTHEAST MONDAY MORNING TO ALLOW WINDS TO GRADUALLY SUBSIDE. HIZ028-211600- /O.EXT.PHFO.WI.Y.0056.000000T0000Z-131021T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 349 PM HST SUN OCT 20 2013 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST MONDAY... THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST MONDAY. * WINDS...WEST 30 TO 45 MPH WITH LOCALIZED GUSTS TO 55 MPH AT ELEVATIONS ABOVE 10000 FT. * TIMING...THROUGH 6 AM HST MONDAY. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING AND WALKING DIFFICULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF POSSIBLE...POSTPONE TRAVEL TO THE SUMMITS UNTIL THE WINDS SUBSIDE. && $$ REYNES
628 WWHW70 PHFO 211319 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 319 AM HST MON OCT 21 2013 HIZ028-211430- /O.CAN.PHFO.WI.Y.0056.000000T0000Z-131021T1600Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 319 AM HST MON OCT 21 2013 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. WINDS OVER THE SUMMITS OF THE BIG ISLAND HAVE DECREASED TO BELOW ADVISORY LEVEL. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Oct 19, 4:00 AM HST, 43 minutes earlier.
Area forecast discussion, Oct 19, 4:00 AM HST, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 AM HST SAT OCT 19 2013 .SYNOPSIS... LIGHT WINDS WILL CONTINUE THROUGH THE WEEKEND...BUT WILL FAVOR A NORTHWESTERLY DIRECTION FROM KAUAI TO MAUI. THE LIGHT NORTHWEST WINDS WILL USHER IN A PAIR OF WEAK FRONTS...WHICH WILL BRING SOME CLOUDS AND SHOWERS TO NORTH FACING COASTS AND SLOPES OF KAUAI AND OAHU THROUGH THE WEEKEND. THE LIGHT WINDS WILL ALSO ALLOW SEA BREEZES TO DEVELOP DURING THE AFTERNOONS...WITH A FEW SHOWERS OVER INTERIOR AREAS. WINDS WILL SHIFT TO THE NORTH STATEWIDE EARLY NEXT WEEK...BEFORE LIGHT TRADE WINDS MAKE A BRIEF APPEARANCE AROUND THE MIDDLE OF NEXT WEEK. && .DISCUSSION... CURRENTLY A GALE LOW CENTERED ABOUT 750 MILES NNE OF OAHU IS TRACKING SE NEAR 10 MPH...WITH ITS FORWARD MOTION HAVING SLOWED SIGNIFICANTLY OVER THE PAST 6 HOURS. A PAIR OF RELATIVELY SHALLOW AND SOMEWHAT DIFFUSE LOW CLOUD BANDS EXTEND SW FROM THE LOW CENTER...MARKING WEAK FRONTAL BOUNDARIES THAT ARE MOVING STEADILY S. ONE BAND IS OVER KAUAI AND ADJACENT WATERS...AND IS APPROACHING OAHU FROM THE N...WHILE THE OTHER BAND...WHICH APPEARS A LITTLE MORE ROBUST...IS ABOUT 225 MILES N OF KAUAI. A LIGHT NW FLOW PREVAILS ON THE LARGE SCALE FROM MAUI TO KAUAI DUE TO THE CIRCULATION AROUND THE DISTANT LOW...WHILE A LIGHT AND VARIABLE SYNOPTIC WIND FLOW PREVAILS OVER THE BIG ISLAND...AS A SURFACE RIDGE CONTINUES TO EXTEND OVER THE ISLAND FROM A SURFACE HIGH CENTERED FAR TO THE NE. AWAY FROM THE CLOUDS AND SHOWERS ASSOCIATED WITH THE NEARBY FRONTAL BAND...LIGHT WINDS HAVE ALLOWED LAND BREEZES TO CLEAR SKIES OVER THE ISLANDS OVERNIGHT. A SUBTROPICAL JET NEAR MAUI AND THE BIG ISLAND IS SUPPORTING HIGH CLOUDS IN THE AREA...WITH THICKENING HIGH CLOUDS EXPECTED OVER THE BIG ISLAND LATER TODAY. THE OBSERVED SLOWING IN THE FORWARD MOTION OF THE SURFACE LOW WAS WELL ANTICIPATED BY GLOBAL MODELS...WHICH DEPICT THE LOW STALLING NEAR ITS CURRENT LOCATION OVER THE NEXT 18-24 HOURS BEFORE TRACKING SLOWLY E AND THEN NE THROUGH WEDNESDAY. THIS WILL MAINTAIN A LIGHT W TO NW FLOW FROM MAUI COUNTY TO KAUAI...AND A LIGHT AND VARIABLE WIND FLOW NEAR THE BIG ISLAND THROUGH THE WEEKEND. THE FIRST WEAK FRONTAL CLOUD BAND WILL STALL AND WEAKEN NEAR OAHU TODAY AS A SECOND... SLIGHTLY STRONGER...BAND APPROACHES KAUAI FOR AN EVENING ARRIVAL TONIGHT. THIS BAND WILL THEN CREEP TOWARD OAHU ON SUNDAY AS IT SLOWS AND DISSIPATES BY SUNDAY NIGHT. SO THIS WEEKEND/S WEATHER WILL HINGE SOMEWHAT ON THE POSITION AND MOVEMENT OF THESE WEAK FRONTAL BANDS... WHILE LIGHT WINDS/SEA BREEZES ALLOW CLOUDS AND A FEW SHOWERS TO DEVELOP OVER ISLAND INTERIORS DURING THE AFTERNOON HOURS. WITH THE LIGHT W-NW FLOW IN PLACE...AFTERNOON SEA BREEZE CONVERGENCE WILL BE MAXIMIZED OVER THE SE SIDES OF MOST ISLANDS. THE ATMOSPHERE OVER THE ISLANDS WILL BE MARGINALLY STABLE DURING THIS TIME...SO WIDESPREAD HEAVY SHOWERS ARE NOT EXPECTED. AS THE DISTANT SURFACE LOW DEPARTS TO THE E AND NE EARLY NEXT WEEK...HIGH PRESSURE WILL BUILD NW OF THE ISLANDS...ALLOWING A LIGHT TO MODERATE N FLOW TO PREVAIL OVER ALL ISLANDS ON MONDAY. THE HIGH WILL BE TRACKING STEADILY E...SO THE N WINDS WILL SHIFT TO THE NE ON TUESDAY...POTENTIALLY PUSHING ONE MORE WEAK FRONTAL CLOUD BAND OVER THE ISLANDS FROM THE NE. TRADE WINDS PREVAIL ON WEDNESDAY...BUT WILL SHIFT TO THE SE THURSDAY AND FRIDAY AS THE HIGH IS SHUNTED EASTWARD AHEAD OF ANOTHER FRONT THAT APPROACHES THE ISLANDS LATE NEXT WEEKEND. && .AVIATION... VFR PREVAILS OVER MOST OF THE ALOHA STATE...THOUGH A WEAK FRONT MOVING FROM THE NORTH WILL LIKELY BRING ISOLATED MVFR AND SHOWERS TO NORTHERN SECTIONS OF KAUAI AND OAHU THIS MORNING AS IT HEADS DOWN THE ISLAND CHAIN. ALSO...CEILINGS HAVE OCCASIONALLY BEEN BELOW 3000 FEET OVER MAUI/S CENTRAL VALLEY...THOUGH THIS WILL NOT PERSIST INTO THE LATER MORNING. && .MARINE... WINDS WILL REMAIN BELOW SMALL CRAFT ADVISORY /SCA/ SPEEDS THROUGHOUT THE FORECAST PERIOD...BUT AN INCREASING NNW SWELL WILL PUSH COMBINED SEAS TO NEAR 10 FEET OVER KAUAI AND OAHU WATERS LATE TONIGHT AND SUNDAY. CURRENT THINKING IS THAT SEAS REMAIN BELOW SCA CRITERION OF 10 FEET...BUT BUOY OBSERVATIONS WILL BE MONITORED IN CASE THE SEAS ARE LARGER THAN EXPECTED. BUILDING NNW AND NW SWELLS EXPECTED OVER THE NEXT COUPLE OF DAYS ARE DESCRIBED IN DETAIL IN THE RECENTLY UPDATED SRDHFO...AND COULD RESULT IN THE SEASON/S FIRST HIGH SURF EPISODE ALONG N FACING SHORES. BUOY HEIGHTS WILL BE MONITORED CLOSELY TO SEE IF AN ADVISORY IS WARRANTED...BUT LATEST OBSERVATIONS DO NOT YET WARRANT ITS ISSUANCE. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION/MARINE...BIRCHARD AVIATION...KINEL
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 8:28 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.